Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 186, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 18, 2017, 1:46 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2017, 1:46 PM CDT (18:46 UTC)
- Expired
- Jun 18, 2017, 2:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Covington County, AL, Crenshaw County, AL
The radar
The Ft Rucker radar (KEOX), 75 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 988 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WUUS54 KMOB 181846
SVRMOB
ALC039-041-181930-
/O.NEW.KMOB.SV.W.0186.170618T1846Z-170618T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
146 PM CDT SUN JUN 18 2017
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Crenshaw County in south central Alabama...
Northeastern Covington County in south central Alabama...
* Until 230 PM CDT
* At 146 PM CDT, a severe thunderstorm was located near Dozier, or 15
miles north of Andalusia, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Brantley and Dozier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 8616 3153 8616 3153 8620 3146 8619
3142 8642 3154 8650 3155 8650 3173 8623
3163 8618 3162 8618 3162 8617 3156 8614
3154 8614
TIME...MOT...LOC 1846Z 245DEG 10KT 3152 8641
HAIL...0.75IN
WIND...60MPH
$$1 follow-up statement
854
WWUS54 KMOB 181920
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
220 PM CDT SUN JUN 18 2017
ALC039-041-181930-
/O.EXP.KMOB.SV.W.0186.000000T0000Z-170618T1930Z/
Crenshaw AL-Covington AL-
220 PM CDT SUN JUN 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRENSHAW AND
NORTHEASTERN COVINGTON COUNTIES WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3154 8616 3153 8616 3153 8620 3146 8619
3142 8642 3154 8650 3155 8650 3173 8623
3163 8618 3162 8618 3162 8617 3156 8614
3154 8614
TIME...MOT...LOC 1920Z 245DEG 10KT 3156 8632
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:21 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 18, 12:21 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1221 PM CDT Sun Jun 18 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 18Z issuance...General VFR CIGS/VISBYS expected through the forecast. Drops to low end MVFR possible in stronger TSRA, along with variable direction outflows. Generally, am expecting minor impact to operations this afternoon into this evening. /16 && .PREV DISCUSSION... /issued 1142 AM CDT Sun Jun 18 2017/ DISCUSSION...See updated information for land areas below. UPDATE...Everything in current package on track. No updates planned. /16 PREV DISCUSSION... /issued 619 AM CDT Sun Jun 18 2017/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...Primarily VFR conditions and light southerly winds expected across the area today, with the exception of some locally MVFR cigs along the coast at times. Scattered showers and storms develop this morning and afternoon before gradually tapering off after sunset. Periods of MVFR and occasional IFR conditions can be expected in and around convection, with gusty, erratic winds and frequent lightning also possible. VFR conditions and light and variable winds once again overnight tonight. /49 PREV DISCUSSION... /issued 413 AM CDT Sun Jun 18 2017/ NEAR TERM /Now Through Sunday night/...The current pattern remains generally unchanged over the next 24 hours with weak mid-level troughing overhead and a surface ridge of high pressure in the eastern and central Gulf. Thus, will see scattered showers and thunderstorms once again Sunday, with activity most likely initiating near the coast at first this morning before gradually spreading inland as the day progresses. Brief, heavy downpours and frequent lightning are the primary impacts with these storms. That said, with moderate instability (MLCAPE values ~2000 J/kg) progged to develop this afternoon and a slug of dry air intruding in the mid- levels, a few strong downburst wind gusts and perhaps some small hail will also be possible with the strongest storms, generally west of Interstate 65. Convective activity then tapers off across inland areas after sunset, with only a few lingering showers possible heading into tonight. Temps will depend a bit on rain (and thus, cloud) coverage. At this time, expecting afternoon highs to reach the upper 80's inland and mid 80's along the coast, though this forecast could turn out to be a few degrees too warm for locations that see consistent morning and afternoon rain and clouds (as was the case Saturday). Low temps tonight range from low 70's inland to mid 70's along the coast. /49 SHORT TERM /Monday Through Tuesday night/...A low pressure system is expected to move across the southern or central Gulf during the period, and is likely to develop into a tropical cyclone per the National Hurricane Center. Please see www.nhc.noaa.gov for the latest updates on this potential tropical system. A longwave trof over the eastern states will shift to be oriented mostly over the east coastal states by Tuesday night while abundant Gulf moisture remains over the forecast area. Due to uncertainties regarding the potential tropical cyclone development in the Gulf, have continued with mostly chance to good chance pops for the area through the period. Locally heavy rains remain possible through the period with the stronger storms that develop. Regardless of the potential development and movement of the tropical system, long period swell will likely affect coastal areas which could result in a high risk of rip currents and possibly heavy surf. Highs on Monday will be mostly near 90 then highs on Tuesday will be in the mid to upper 80s. Lows will be mostly in the lower 70s with mid 70s at the coast. /29 LONG TERM /Wednesday Through Saturday/...While there are uncertainties regarding the potential Gulf tropical cyclone, the longwave trof located near the coast of the eastern U.S. moves off into the western Atlantic with abundant Gulf moisture expected to remain in place over the forecast area through the period. Have continued with chance to good chance pops through Saturday, with locally heavy rains possible with the stronger storms. Long period swell may continue to affect coastal areas on Wednesday and Thursday which could maintain a high risk of rip currents and heavy surf. Highs will be in the mid to upper 80s each day through Friday, with upper 80s prevailing on Saturday. Lows will range from the lower 70s inland to the mid to possibly upper 70s near the coast. /29 MARINE...Surface ridging over the eastern Gulf will maintain a light onshore flow through the remainder of the weekend before the ridge is pushed north and a moderate easterly flow sets up during the early part of the upcoming week. Beyond that point, the forecast becomes a bit more uncertain. A broad area of low pressure currently over the western Caribbean is progged to move into the southern/central Gulf early to mid-week, potentially developing into a more organized tropical or subtropical system as it does. Uncertainty remains quite high among models regarding the track of this potential system, with solutions at this time ranging from the Texas coast to the central Florida panhandle. However, have increasing confidence that the local marine area will see at least some impact in the form of increasing onshore swell, and thus building wave heights, heading into midweek. Please continue to check back for updates as we closely monitor this system. /49 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jun 18, 5:28 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 528 AM CDT Sun Jun 18 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191030- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 528 AM CDT Sun Jun 18 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Scattered showers and thunderstorms expected to develop inland this afternoon and evening. While primary impacts include locally heavy downpours and frequent lightning, there is a marginal risk for severe weather this afternoon and evening for areas west of Interstate 65, where any stronger thunderstorms could be capable of producing isolated damaging wind gusts as well. Training clusters of slow-moving or back-building thunderstorms could also lead to localized nuisance flooding this afternoon and evening, especially inland where storm coverage should be greatest. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and thunderstorms are expected each day. Frequent lightning, gusty winds and locally heavy downpours are possible with the stronger storms. There is the potential for rough surf and a high risk of rip currents beginning late Monday or Tuesday and continuing through much of the remaining period. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Friday. GMZ630>635-650-655-670-675-191030- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 528 AM CDT Sun Jun 18 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Scattered showers and thunderstorms expected to develop today. Frequent lightning along with locally higher winds, waves and seas will be possible near storms. Also, visibility could be briefly reduced to less than a mile at times in heavier rains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frequent lightning along with locally higher winds, waves and seas will be possible near storms through the period. Also, visibility could be briefly reduced to less than a mile at times in any heavier rains. Moderate to occasionally strong winds well offshore may create hazardous conditions for small craft mainly Tuesday through Thursday.
In the hours before
Special weather statement, Jun 18, 10:29 AM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
1029 AM CDT SUN JUN 18 2017
FLZ205-181615-
Okaloosa Inland FL-
1029 AM CDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL OKALOOSA COUNTY UNTIL 1115 AM CDT...
At 1029 AM CDT, the strong thunderstorm was located 7 miles south of
Crestview, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Crestview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3056 8652 3056 8653 3055 8653 3054 8659
3070 8665 3084 8639 3058 8639
TIME...MOT...LOC 1529Z 245DEG 11KT 3065 8654Special weather statement, Jun 18, 12:40 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
1240 PM CDT SUN JUN 18 2017
FLZ201-203-181830-
Escambia Inland FL-Santa Rosa Inland FL-
1240 PM CDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN SANTA ROSA AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 130
PM CDT...
At 1240 PM CDT, the strong thunderstorm was located 9 miles northwest
of Molino, or 12 miles southwest of Century, moving northeast at 10
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Century and Flomaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3085 8752 3100 8729 3100 8721 3079 8710
3072 8745
TIME...MOT...LOC 1740Z 245DEG 10KT 3083 8740Special weather statement, Jun 18, 1:25 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
125 PM CDT SUN JUN 18 2017
ALZ060-181915-
Covington AL-
125 PM CDT SUN JUN 18 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN COVINGTON COUNTY UNTIL 215 PM CDT...
At 124 PM CDT, the strong thunderstorm was located near Opp, moving
northeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Opp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3123 8628 3139 8636 3145 8626 3144 8626
3144 8620 3125 8619
TIME...MOT...LOC 1824Z 245DEG 10KT 3135 8625The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:40 PM CDT | Special Weather Statement | MOB | Escambia | 50 min |
| Jun 18, 1:25 PM CDT | Special Weather Statement | MOB | Covington | 50 min |
| Jun 18, 2:01 PM CDT | Special Weather Statement | MOB | Mobile | 44 min |
| Jun 18, 2:03 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.